Category: Critical Care
Keywords: NAC, Liver Failure, n-acetylcysteine (PubMed Search)
N-acetylcysteine (NAC) is well known as the accepted antidote for acute acetaminophen (tylenol/paracetamol) overdose and is well studied for this indication. While the literature base is not nearly as strong in other causes of acute liver failure, NAC is increasingly used in these scenarios as well. In the emergency department in particular, the cause of fulminant hepatic failure is often not known. NAC may have some protective benefit in non-acetaminophen acute liver failure. Existing data do not show a mortality benefit to NAC in non-acetaminophen acute liver failure, but do show improvement in transplant-free survival. The AASLD guidelines (last revised in 2011) do not comment on NAC in non-acetaminophen acute liver failure. A common practice is to continue NAC until the INR is < 2 and AST/ALT have decreased at least 25% from their peak values.
Patients in fulminant liver failure should also be strongly considered for transfer to a center that does liver transplant, if presenting to a non-transplant center. The King's College criteria is the most commonly used prognostic score for determining need of transfer to a transplant center, but in addition to calculating a King's College score providers should generally consider consultation with a transplant hepatologist for any fulminant liver failure patient to discuss the risks/benefits of transfer for transplant evaluation.
Bottom Line: While not as strongly indicated as it is in acute acetaminophen induced liver failure, NAC should be considered in both non-acetaminophen liver failure and liver failure of unknown etiology. In addition, strongly consider consultation with a transplant hepatologist in any case of fulminant hepatic failure.
Teriaky A. The role of N-acetylcysteine in the treatment of non-acetaminophen acute liver failure. Saudi J Gastroenterol. 2017;23(3):131-132.
October 2020 EMRAP: Critical Care Mailbag
MDCalc King's College Criteria: https://www.mdcalc.com/kings-college-criteria-acetaminophen-toxicity